Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS Memphis, TN

August 29, 200516 counties in Mississippi; 5 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 29, 2005, 8:19 PM CDT for 16 counties in Mississippi; 5 counties in Tennessee. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2005, 8:19 PM CDT (01:19 UTC)
Expired
Aug 30, 2005, 12:00 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text
All 21 counties

Alcorn County, MS, Benton County, MS, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Fayette County, TN, Hardeman County, TN, Hardin County, TN, McNairy County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 92 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 9:00 PM CDTFLASH FLOODBolivar, TNWATER REPORTED OUT OF BANKS ALONG SMALL RIVER BEDS BETWEEN BOLIVAR AND HORNSBY.
Aug 29, 10:00 PM CDTFLASH FLOODGrand Junction, TNWATER FROM THE PINEY CREEK IS OVERFLOWING HIGHWAY 64 N AND WALNUT GROVE ROAD WITH 1 TO 1 AND 1/2 FEET ABOVE THE ROAD.
Aug 29, 11:00 PM CDTFLASH FLOODBooneville, MSFLASH FLOODING OF STREETS AND LOW LYING AREAS COUNTY WIDE. AS WELL AS POWER LINES AND TREES DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 300119
FFWMEG
MSC003-009-027-033-071-093-107-117-119-135-137-139-141-143-145-161-
TNC047-069-071-109-157-300500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
819 PM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI
  BENTON COUNTY IN NORTHEAST MISSISSIPPI
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI
  UNION COUNTY IN NORTHEAST MISSISSIPPI
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE
  HARDIN COUNTY IN SOUTHWEST TENNESSEE
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1200 AM CDT TUESDAY...

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER 
WEATHER RADAR REPORTED THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN 
ACROSS THE WARNED AREA. IN ADDITION...A NATIONAL WEATHER SERVICE 
EMPLOYEE REPORTED THAT WATER WAS BEGINNING TO COVER PORTIONS OF 
STATE LINE ROAD IN SOUTHHAVEN IN DESOTO COUNTY. HEAVY RAINFALL WILL 
CONTINUE OVER THE ENTIRE WARNED AREA FOR THE NEXT SEVERAL HOURS AND 
THREE TO FIVE INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE 
THROUGH MIDNIGHT. THIS WILL LEAD TO FLOODING OF LOW LYING AND FLOOD 
PRONE AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITEVILLE...WHITEHAVEN...SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...
  SOMERVILLE...SILERTON...SHILOH...SELMER...SAVANNAH...POCAHONTAS...
  PICKWICK DAM...MORRIS CHAPEL...MILLINGTON...MCNAIRY...LAKELAND...LA
  GRANGE...GERMANTOWN...FRAYSER...ELLENDALE...EADS...DOWNTOWN
  MEMPHIS...CRUMP...COLLIERVILLE...CLOVERPORT...BOLTON...BOLIVAR...
  BARTLETT...ARLINGTON...ADAMSVILLE...ACTON...WHEELER...WENASOGA...
  WEBB...WATER VALLEY...WALLS...VELMA...VANCE...TUTWILER...TUNICA...
  TULA...TISHOMINGO...THRASHERS...THEO...SUMNER...STRAYHORN...
  SPRINGDALE...SOUTHAVEN...SLEDGE...SLAYDEN...SHERARD...SENATOBIA...
  SCOBEY...SARDIS...ROBINSONVILLE...RIPLEY...RED BANKS...PRICHARD...
  POPE...PLEASANT GROVE...PINEFLAT...PINEDALE...PHILLIPP...PAYNES...
  PARIS...OXFORD...OLIVE BRANCH...NORTH TUNICA...NEW HARMONY...NEW
  ALBANY...MT PLEASANT...MIDAY...MICHIGAN CITY...MARKS...MARIANNA...
  LYNCHBURG...LITTLE TEXAS...LEWISBURG...LEEDY...LAWS HILL...
  LAMBERT...LAMAR...CORMORANT...KINGS...KEOWNVILLE...JUMPERTOWN...
  JONESTOWN...IUKA...INDEPENDENCE...HORN LAKE...HOLLYWOOD...HOLLY
  SPRINGS...HINKLE...HERNANDO...HARMONTOWN...GRAVESTOWN...
  GLENVILLE...GLEN...FRIARS POINT...EUDORA...ETTA...ENID...
  ENDVILLE...DUNDEE...DUBBS...DUBLIN...DENTON...DENMARK...DARLING...
  CURTIS STATION...CROWDER...CRENSHAW...CORINTH...COMO...COLDWATER...
  COFFEEVILLE...CLARKSDALE...CHARLESTON...CANAAN...CAMBRIDGE...
  BYHALIA...BURTON...BURNSVILLE...BURGESS...BRAZIL...BOONEVILLE...
  BOBO...BLUE MOUNTAIN...BETHLEHEM...BELMONT...BELEN...BATESVILLE...
  BARR AND ARKABUTLA.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED 
ROADWAYS. 

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY. TURN AROUND, DONT DROWN IF YOU DO NOT NEED 
TO DRIVE TONIGHT...PLEASE STAY AT A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3539 8802 3448 8816 3451 8874 3439 8883
      3439 8922 3418 8924 3417 8953 3386 8952
      3390 8989 3379 9030 3411 9087 3446 9061
      3507 9016 3540 9005 3542 8887 3541 8883
      3526 8881 3539 8856

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 8:09 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 29, 8:09 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CDT MON AUG 29 2005

...DISCUSSION...

...INLAND TROPICAL STORM WARNING AND FLOOD WATCH REMAIN IN EFFECT
   UNTIL 1 PM TUESDAY...

...REMNANTS OF HURRICANE KATRINA WILL MOVE NORTH THROUGH NORTHEAST
MISSISSIPPI AND INTO WEST TENNESSEE NEAR THE TENNESSEE RIVER
TONIGHT...

STRONG WINDS CONTINUE TO MOVE INTO NORTH MISSISSIPPI AND WEST
TENNESSEE ASSOCIATED WITH KATRINA. WIND GUSTS OF OVER 50 MPH ARE
BEING REPORTED FROM COLUMBUS AND TUPELO. OTHER WINDS ACROSS WEST
TENNESSEE HAVE PRODUCED SOME DAMAGE AS FAR WEST AS TIPTON COUNTY.

THE INLAND TROPICAL STORM WARNING HAS BEEN EXPANDED WESTWARD TO THE
MISSISSIPPI RIVER AND INCLUDE TIPTON...HAYWOOD AND MADISON COUNTIES.
HEAVY RAIN AND FLOODING WILL OCCUR ACROSS PARTS OF NORTHEASTERN
MISSISSIPPI AND WESTERN TENNESSEE.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MO...WIND ADVISORY 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
MS...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
     INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
     FOR ALL OF NORTH MISSISSIPPI.
TN...FLOOD WATCH 7 PM TONIGHT TO 1 PM TUESDAY ALL COUNTIES.
     INLAND TROPICAL STORM WARNING 7 PM TONIGHT TO 1 PM TUESDAY
     FOR TNZ053>055-088-049-050-052-090>092.
     WIND ADVISORY SAME TIME PERIOD EVERYWHERE ELSE.

AC
Hazardous weather outlook, Aug 29, 3:45 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT MON AUG 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
345 PM CDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

DANGEROUS HURRICANE KATRINA WILL MOVE NORTHWARD FROM SOUTHEAST
MISSISSIPPI THROUGH NORTHEAST MISSISSIPPI TONIGHT.

TROPICAL STORM FORCE WINDS WILL BE POSSIBLE ACROSS MUCH OF NORTH
MISSISSIPPI AND SOUTHEAST PORTIONS OF WEST TENNESSEE TONIGHT INTO
TUESDAY MORNING. AN INLAND TROPICAL STORM WARNING IS IN EFFECT FROM
7 PM TONIGHT UNTIL 1 PM TUESDAY...SOUTH AND EAST OF A LINE FROM
LEXINGTON TENNESSEE TO BATESVILLE MISSISSIPPI. A WIND ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE AREA DURING THE SAME TIME PERIOD.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AND TONIGHT
ACROSS NORTHEAST MISSISSIPPI...AND SOUTHEAST PORTIONS OF WEST
TENNESSEE. THE AREA IS ALONG AND EAST OF A LINE FROM LEXINGTON
TENNESSEE...TO OXFORD MISSISSIPPI.

THUNDERSTORMS ASSOCIATED WITH HURRICANE KATRINA WILL HAVE THE
POTENTIAL TO PRODUCE EVEN STRONGER WINDS AND ISOLATED TORNADOES. THE
MAIN THREAT FOR DAMAGING WINDS AND TORNADOES WOULD GENERALLY BE
AFTER 7 PM TONIGHT.

HEAVY RAINFALL COULD PRODUCE FLOODING ACROSS NORTH MISSISSIPPI AND
WEST TENNESSEE. A FLOOD WATCH IS IN EFFECT FROM 7 PM TONIGHT
UNTIL 1 PM TUESDAY AFTERNOON. THREE TO SIX INCHES OF RAIN COULD
OCCUR IN THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF KATRINA SHOULD MOVE OUT OF THE MIDSOUTH BY
EARLY AFTERNOON ON TUESDAY. THE FLOOD WATCH...WIND
ADVISORY...AND INLAND TROPICAL STORM WARNINGS WILL EXPIRE AT
1 PM TUESDAY.

AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

FOR DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE
STATEMENTS...WATCHES AND WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT FOR IMPACTS
ASSOCIATED WITH KATRINA.

SWC

In the hours before

Local storm report, Aug 29, 6:46 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TROPICAL STORM   TUPELO                  34.26N 88.73W
08/29/2005                   LEE                MS   TRAINED SPOTTER

            STRONG WINDS HAVE KNOCKED DOWN LARGE TREES AND POWERLINES
            ACROSS THE CITY OF TUPELO.

&&

JLH
Local storm report, Aug 29, 7:26 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TROPICAL STORM   3 W COVINGTON           35.57N 89.70W
08/29/2005                   TIPTON             TN   TRAINED SPOTTER

            STRONG WINDS ESTIMATED BETWEEN 50-60 MPH TORE THE FRONT
            PORCH OFF OF A HOUSE...BROKE WINDOWS ON A CAMPER
            TRAILER...AND RIPPED A SATELLITE TELEVISION DISH FROM THE
            ROOF OF THE HOUSE.

&&

JLH
Local storm report, Aug 29, 7:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TROPICAL STORM   TUPELO                  34.26N 88.73W
08/29/2005                   LEE                MS   TRAINED SPOTTER

            STRONG WINDS HAVE KNOCKED DOWN LARGE TREES AND POWERLINES
            ACROSS THE CITY OF TUPELO.

0615 PM     TROPICAL STORM   3 W COVINGTON           35.57N 89.70W
08/29/2005                   TIPTON             TN   TRAINED SPOTTER

            STRONG WINDS ESTIMATED BETWEEN 50-60 MPH TORE THE FRONT
            PORCH OFF OF A HOUSE...BROKE WINDOWS ON A CAMPER
            TRAILER...AND RIPPED A SATELLITE TELEVISION DISH FROM THE
            ROOF OF THE HOUSE.

0710 PM     TROPICAL STORM   OXFORD                  34.36N 89.53W
08/29/2005                   LAFAYETTE          MS   TRAINED SPOTTER

            TREES REPORTED DOWN ALONG LONGEST STREET IN THE CITY OF
            OXFORD.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:05 AM CDTFlash Flood WarningMEGAlcorn, Coahoma, DeSoto, Prentiss, Quitman, Tate and 3 more115 min
Aug 30, 1:59 AM CDTFlash Flood WarningMEGDeSoto3 hr
Aug 29, 10:45 PM CDTFlash Flood WarningMEGChester, Decatur, Haywood, Henderson, Madison6 hr
Aug 30, 2:03 AM CDTFlash Flood WarningMEGCarroll, Crockett, Dyer, Gibson, Henry, Lake and 2 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2005Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.